Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 248, NWS North Platte, NE

September 10, 2019Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 10, 2019, 5:24 PM MDT for Cherry County, Nebraska. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2019, 5:24 PM MDT (23:24 UTC)
Expired
Sep 10, 2019, 5:50 PM MDT
In force
26 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 143 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 5:31 PM MDTTSTM WND GST 6012 Sw Merriman, NEESTIMATED 50-60 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 1:53 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WUUS53 KLBF 102324
SVRLBF
NEC031-110015-
/O.NEW.KLBF.SV.W.0248.190910T2324Z-190911T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
524 PM MDT Tue Sep 10 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...

* Until 615 PM MDT.

* At 524 PM MDT, a severe thunderstorm was located 9 miles east of
  Gordon, moving east at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Intersection of Highway 20 and Irwin Road, Rock Hill and Bayonne. 

This includes Highway 20 between mile markers 113 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of and north central Nebraska.

LAT...LON 4265 10172 4266 10207 4271 10207 4271 10206
      4278 10206 4279 10208 4282 10208 4291 10175
TIME...MOT...LOC 2324Z 266DEG 13KT 4276 10204 

HAIL...1.25IN
WIND...<50MPH
 
$$

JWS
1 follow-up statement
912 
WWUS53 KLBF 102350
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
550 PM MDT Tue Sep 10 2019

NEC031-110000-
/O.CAN.KLBF.SV.W.0248.000000T0000Z-190911T0015Z/
Cherry NE-
550 PM MDT Tue Sep 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM MDT for north central
Nebraska.

LAT...LON 4265 10172 4266 10207 4271 10207 4271 10206
      4278 10206 4279 10208 4282 10208 4291 10175
TIME...MOT...LOC 2349Z 266DEG 13KT 4277 10191 

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:42 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 10, 2:42 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
342 PM CDT Tue Sep 10 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 329 PM CDT Tue Sep 10 2019

The main concern this forecast period is the thunderstorm
development this afternoon and evening. This is a bit of a
challenge as the stratus cloud deck from this morning stuck around
a little longer than anticipated, and has still stuck around
southern portions of north central Nebraska. Areas stuck under the
clouds have not warmed up as much as forecast, which may hinder
development of thunderstorms in this area.

Another thing to consider is early convection across the northwest
Sandhills this morning, the original thought was the convection
would move out of the area by mid morning, this has not been the
case and convection has remained over the northwest Sandhills longer
than expected which could have an effect on thunderstorms this
afternoon.

A warm front is draped across the Sandhills from west to
east which will become the focus for most of the thunderstorm
development this afternoon and evening. A very moist airmass is in
place with dewpoints in the 60s across much of the area, along
with a southeast surface wind, CAPE values around 3000 j/kg or
greater along with deep layer shear with 0 to 3km of 250 or more
across the northern Sandhills. This area is the most favorable
area to see severe thunderstorms including the possibility of a
tornado.

Along with the severe potential there is the possibility of heavy
rainfall with these thunderstorms with pwat values over an inch.
The greatest potential for excessive rainfall will be across the
northern Sandhills, mainly north of highway 2.

Another round of thunderstorms is possible Wednesday afternoon and
evening. There is a potential for severe thunderstorms once again
as an upper level TROF moves across the area Wednesday afternoon.
The best area for severe weather will be across the Sandhills,
where the instability will be the greatest.

.LONG TERM...(Thursday through Tuesday)
Issued at 329 PM CDT Tue Sep 10 2019

Cooler temperatures Thursday and Friday with highs in the upper
60s to 70s. Temperatures will warm back up into the 80s this
weekend through early next week. Temperatures will be around 5 to
10 degrees above normal. Rain chances will be minimal from
Thursday through Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1220 PM CDT Tue Sep 10 2019

For the KLBF terminal: Over the next 24 hours, expect mainly high
clouds with scattered ceilings around 25000 FT AGL. There is a
minor threat for isolated thunderstorms early this evening across
SW Nebraska. Will handle this with a VCTS group since coverage is
isolated at best. In addition, low level wind shear will be a
threat overnight with southerly winds of 40 to 45 KTS 2000 FT AGL.
For the KVTN terminal: Thunderstorms will be possible in the
vicinity of the terminal beginning at 22z this afternoon with the
greatest threat from 00z to 04z this evening. Visbys as low as
3sm, wind gusts to 45 KTS and hail will be possible with these
storms. After 07z, the threat for thunderstorms will end at the
KVTN terminal with ceilings falling to IFR after 12z Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Buttler
Hazardous weather outlook, Sep 10, 12:34 PM MDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
134 PM CDT Tue Sep 10 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-111845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
134 PM CDT Tue Sep 10 2019 /1234 PM MDT Tue Sep 10 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Thunderstorms will overspread the Sandhills this evening and
tonight as a warm front drifts north. Some storms will likely be
severe, with the greatest potential along and north of Highway 2.
South of Highway 2, the threat for severe storms will decrease
heading south toward Interstate 80. The primary threats are large
hail and damaging winds along with heavy rain. A tornado is
possible as well, mainly along the warm front.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Another round of thunderstorms will move through western and
north central Nebraska Wednesday evening and night. Some storms
may be severe, with the main threats being large hail, damaging
winds, and torrential rainfall. At this time, the main severe
threat is across the entire outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
evening, mainly for areas along and north of Highway 2. Reports of
tornadoes, funnel clouds, large hail, severe winds, and flooding
are appreciated. Spotter activation is possible Wednesday for
areas generally east of the Nebraska Panhandle.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, Sep 10, 3:53 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
453 PM CDT Tue Sep 10 2019

NEZ005-094-102245-
Eastern Cherry NE-Western Cherry NE-
453 PM CDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
545 PM CDT/445 PM MDT/...

At 453 PM CDT/353 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Cody, or 30 miles southeast of Martin, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cody, Kilgore, Nenzel and Cody Lake.

This includes Highway 20 between mile markers 150 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4284 10074 4274 10132 4290 10145 4300 10134
      4300 10089
TIME...MOT...LOC 2153Z 239DEG 24KT 4286 10130

Buttler
Special weather statement, Sep 10, 4:11 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
411 PM MDT Tue Sep 10 2019

NEZ004-094-102300-
Sheridan NE-Western Cherry NE-
411 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 500 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Rushville, Clinton, Lone Butte, Highway 27 crossing the
Niobrara River, Mount Maria, Highway 250 crossing the Niobrara River
and Intersection of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 87 and 112.
 Highway 250 between mile markers 37 and 48.

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of and north central Nebraska.

LAT...LON 4251 10238 4261 10259 4297 10243 4277 10202
TIME...MOT...LOC 2210Z 210DEG 24KT 4263 10244

Buttler
Local storm report, Sep 10, 4:49 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
549 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             KILGORE                 42.94N 100.96W
09/10/2019  M1.00 INCH       CHERRY             NE   PUBLIC

&&

SJACOBS
Special weather statement, Sep 10, 5:09 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
509 PM MDT Tue Sep 10 2019

NEZ004-094-110000-
Sheridan NE-Western Cherry NE-
509 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 600 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gordon, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Merriman, Irwin, Intersection of Highway 20 and Irwin Road,
Shell Lake State Wildlife Management Area, Rock Hill and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 104 and 140.
 Highway 61 between mile markers 223 and 231.

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of and north central Nebraska.

LAT...LON 4300 10172 4295 10156 4264 10210 4277 10227
      4300 10208
TIME...MOT...LOC 2309Z 227DEG 24KT 4276 10211

Buttler
Local storm report, Sep 10, 5:16 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 NW CROOKSTON          42.96N 100.79W
09/10/2019  E1.00 INCH       CHERRY             NE   PUBLIC

            MOST HAILSTONES WERE NICKEL SIZE OR SMALLER, BUT A FEW
            WERE AT LEAST QUARTER IN SIZE.

&&

SJACOBS
Local storm report, Sep 10, 5:24 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
09/10/2019  M82 MPH          CHERRY             NE   ASOS

            PEAK GUST IN SQUALL WAS 82 MPH AT KVTN.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:19 AM MDTDense Fog AdvisoryLBFCuster, Frontier, Garfield, Lincoln, Logan, Loup and 1 more5 hr
Sep 10, 12:59 PM MDTSpecial Weather StatementLBFSheridan46 min
Sep 10, 1:43 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan47 min
Sep 10, 2:30 PM MDTSevere Thunderstorm WarningLBFCherry45 min
Sep 10, 3:24 PM MDTSevere Thunderstorm WarningLBFCherry66 min
Sep 10, 3:53 PM MDTSpecial Weather StatementLBFCherry52 min
Sep 10, 4:11 PM MDTSpecial Weather StatementLBFSheridan49 min
Sep 10, 4:31 PM MDTSevere Thunderstorm WarningLBFCherry44 min
Sep 10, 4:37 PM MDTSevere Thunderstorm WarningLBFCherry38 min
Sep 10, 4:58 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha62 min
Sep 10, 5:33 PM MDTSevere Thunderstorm WarningLBFCherry42 min
Sep 10, 5:38 PM MDTSpecial Weather StatementLBFCherry52 min
Sep 10, 5:56 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha, Rock64 min
Sep 10, 5:58 PM MDTAreal Flood AdvisoryLBFCherry, Sheridan3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.